Kansas, 2007

Flooding in Kansas, May 3, 2007

May 3, 2007 · NWS SGF · 2 events in 2 counties and zones

Flooding continued from periods of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Flooding continued from periods of showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:32 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, May 3, 5:32 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT THU MAY 3 2007

UPDATED AVIATION SECTION

.DISCUSSION...

MAIN CONCERN REMAINS THE POTENTIAL FOR EXCESSIVE RAINFALL THROUGH
TONIGHT.

06Z WATER VAPOR IMAGERY SHOWS THE SLOW MOVING UPPER LEVEL LOW THAT
HAS AFFECTED US FOR A COUPLE OF DAYS IS LOCATED OVER WEST CENTRAL MO
NNE OF KJLN. THE NEXT UPSTREAM UPPER SYSTEM HAS NOW MOVED EAST TO
THE TX PANHANDLE. ORGANIZED CONVECTION HAS DEVELOPED SOUTH OF THIS
SOUTHERN PLAINS LOW WHERE MIDLEVEL FLOW AND RESULTANT SHEAR IS
STRONGER.

NEAR TERM PROGS LIFT THE VORT NOW OVER THE CWFA NORTH
TODAY...HOWEVER ALREADY SEEING ANOTHER SHORTWAVE IN PROFILER AND
AIRCRAFT DATA OVER THE RED RIVER VLY MOVING INTO SE OK. MAY BE
CONVECTIVELY INDUCED. FEEL WE WILL PROBABLY SEE ANOTHER ROUND OF
FAIRLY WIDESPREAD SHOWERS/EMBEDDED TSTMS TODAY...MAINLY IN THE
AFTERNOON AS THIS IMPULSE MOVES NORTHEAST INTO THE OZARKS. WHILE
CLOUDS WILL BE ABUNDANT...WE MAY HAVE A SLIGHTLY BETTER OPPORTUNITY
TO SEE SOME AREAS OF HIGHER INSTABILITY WITH DIURNAL HEATING TODAY
VERSUS WED. EITHER WAY...CONVECTION SHOULD STILL BE FAIRLY
EFFICIENT...AND WE HAVE SEEN SOME FAIRLY DECENT RAINFALL RATES FROM
FAIRLY INCONSPICUOUS LOOK RADAR REFLECTIVITY RETURNS OVER THE LAST
COUPLE OF DAYS. WHILE THERE IS NOT AN OVERALL GOOD FEELING AS TO
WHAT AREAS WILL SEE HEAVIER RAIN TODAY...THE GROUND IS MOST
SATURATED OVER WEST CENTRAL AND CENTRAL MO WHERE RECENT RAIN HAS
BEEN THE HEAVIEST. FLASH FLOOD GUIDANCE IS LESS THAN AN INCH PER
HOUR OVER CNTRL MO. AM INCLINED TO EXTEND THE FLOOD WATCH IN THAT
AREA FOR TODAY...ALTHOUGH I MAY TRIM SOME COUNTIES OFF THE WATCH
OVER SW MO USING THE SAME REASONING. USING THE PROGGED 850MB
MOISTURE TRANSPORT VECTORS AS A GUIDE...IT WOULD SEEM THAT THE
BETTER CHANCES FOR RAIN WILL BE OVER THE EASTERN 2/3RDS OF THE CWFA
THIS AFTERNOON.

THE NEXT UPPER LOW NOW OVER THE SOUTHERN PLAINS LOW WILL MOVE ENE...
WITH AN UPPER SHEAR AXIS MOVING NORTHEAST THROUGH THE REGION ON
FRIDAY. ONCE THIS CLEARS THE AREA...RAIN CHANCES SHOULD DECREASE FOR
AWHILE. HAVE HIGH END CHANCE POPS FOR THE EASTERN CWFA FRIDAY AND
EXPECT TO SEE MORE SUNSHINE AND WARMER TEMPERATURES...ESPECIALLY
OVER THE WESTERN CWFA. POTENTIALLY...THERE MAY BE ENOUGH INSTABILITY
FOR A LOW END SEVERE TSTM THREAT FRIDAY...WOULD IMAGINE MAINLY FOR
PULSE TYPE CONVECTION.

BLOCKING PATTERN SETS UP AS A STRONG CUT OFF DEVELOPS OVER THE
ROCKIES...AND A RATHER STRONG RIDGE DEVELOPS ROUGHLY ALONG THE MS
VLY OVER THE WEEKEND. THE ECMWF REMAINS FAIRLY CONSISTENT IN HOLDING
BACK THE UPPER SYSTEM OVER THE ROCKIES INTO EARLY NEXT WEEK...A BIT
MORE SO THAN THE GFS. WILL STAY THE COURSE WITH A FAIRLY DRY
FORECAST THROUGH THE WEEKEND WITH WARM TEMPERATURES. ACTIVE WEATHER
OVER HIGH PLAINS WILL EVENTUALLY MOVE EAST AS THE UPPER SYSTEM
EJECTS EAST DURING THE MIDWEEK PERIOD...AGAIN WITH THE ECMWF SLOWER
THAN THE GFS. DSA

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...SHOWER ACTIVITY EARLY THIS MORNING IS
ISOLATED. CEILINGS HAVE GENERALLY REMAINED IN THE MVFR CATEGORY...
WITH VISIBILITIES IN THE HIGH MVFR CATEGORY. AM EXPECTING A BRIEF
PERIOD OF IFR CEILINGS TO DEVELOP THROUGH ABOUT 16Z AT BOTH TAF
LOCATIONS. SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE LATE THIS
MORNING AND THIS AFTERNOON...ALONG WITH A FEW THUNDERSTORMS.
CEILINGS AND VISIBILITIES WILL DROP INTO THE IFR CATEGORY NEAR
THUNDERSTORMS. SHOWER COVERAGE IS THEN EXPECTED TO DECREASE AGAIN
TONIGHT WITH SOME BREAKS IN THE CLOUDS POSSIBLE. STILL THINK THERE
WILL BE ENOUGH COVERAGE FOR MVFR CEILINGS. VISIBILITIES WILL ALSO
LOWER WELL DOWN INTO THE MVFR CATEGORY. IF ANY BIGGER BREAKS IN THE
CLOUDS DEVELOP...THIS WILL BE A FAIRLY GOOD FOG SETUP. WILL KEEP
CLOSE TABS ON THIS POSSIBILITY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR MOZ055>058-066>071-
     077>081-083-088-089.

KS...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KSZ073-097-101.

WFO SGF
Hazardous weather outlook, May 3, 5:03 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT THU MAY 3 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
603 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WITH AREAS OF LOCALLY
HEAVY RAINFALL AND POSSIBLE FLOODING. SOME STORMS MAY ALSO BE
CAPABLE OF SMALL HAIL.

  AREAS AFFECTED AND TIMING:

SCATTERED AREAS OF RAIN WILL BE POSSIBLE THROUGHOUT THE
DAY...HOWEVER...RAINFALL IS EXPECTED TO BE MORE COMMON THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE FLOOD POTENTIAL WILL
BE GREATEST OVER PORTIONS OF SOUTHEAST KANSAS INTO WEST CENTRAL
AND CENTRAL MISSOURI WHERE THE GROUND IS SATURATED FROM RECENT
HEAVY RAINS.

  DISCUSSION:

UPPER LEVEL DISTURBANCES AND A VERY MOIST ATMOSPHERE WILL COMBINE
TO PRODUCE SHOWERS AND THUNDERSTORMS AGAIN TODAY. LOCALLY HEAVY
RAIN WILL CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL DECREASE SOMEWHAT
ON FRIDAY...ESPECIALLY IN WESTERN SECTIONS OF THE OUTLOOK AREA.
HOWEVER...MORE DAYTIME INSTABILITY IS EXPECTED...AND A LOW LEVEL
CHANCE FOR SEVERE WEATHER WILL EXIST FRIDAY AFTERNOON IF ENOUGH
INSTABILITY CAN DEVELOP. ISOLATED AREAS OF HEAVY RAIN WILL ALSO BE
POSSIBLE WITH SOME STORMS.

THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN AS EARLY AS MONDAY...BUT
MORE SO ON TUESDAY OR WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 3, 6:29 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 AM CDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            ELDON                   38.35N 92.58W
05/02/2007                   MILLER             MO   LAW ENFORCEMENT

            CAT ROCK ROAD NEAR HIGHWAY 54 SOUTH OF ELDON STILL CLOSED
            DUE TO FLOODING.

&&

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cherokee

When
May 3, 9:30 AM CST to 1:00 PM CST
Where
Cherokee County, Faulkner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.100, -95.020

Flooding continued from persistent rainfall across Cherokee County.

Flood, Bourbon

When
May 3, 12:45 PM CST to 4:00 PM CST
Where
Bourbon County, Uniontown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.850, -94.980

Flooding continued from persistent rainfall across Bourbon County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31050, 31051.